Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Miami, FL

October 2, 2020Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Oct 2, 2020, 1:41 PM EDT for Miami-Dade County, Florida. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2020, 1:41 PM EDT (17:41 UTC)
Expired
Oct 2, 2020, 3:45 PM EDT
In force
2 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 22 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 1:55 PM EDTFLASH FLOOD4 N Coral Gables, FLFLOODING ON SR-836 EAST BEYOND LEJEUNE RD SOUTHEAST OF MIA INTL AIRPORT WAS REPORTED BY FDOT, BLOCKING TWO RIGHT LANES ON HIGHWAY.
Oct 2, 2:58 PM EDTFLOOD2 Ese Miami Springs, FLPICTURES VIA SOCIAL MEDIA SHOW THE INTERSECTION OF NW 41ST STREET AND NW 37TH AVE UNDER WATER. ROADS LOOK TO BE PASSABLE WITH VEHICLES IN THE STREET, BUT WATER LOOKS TO BE HALF WAY UP A SEMI'S WHEEL.
Oct 2, 3:00 PM EDTHEAVY RAIN 5Westchester, FLPUBLIC CALLER REPORTED 5.0 INCHES OF RAINFALL MEASURED WITH RAIN GAUGE AT THE INTERSECTION OF SW 87TH AVE AND SW 32ND ST IN WESTCHESTER, MIAMI-DADE COUNTY. TIME OF EVENT WAS APPROXIMATELY 2-3 PM LST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WGUS52 KMFL 021741
FFWMFL
FLC086-021945-
/O.NEW.KMFL.FF.W.0026.201002T1741Z-201002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
141 PM EDT Fri Oct 2 2020

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Northern Miami-Dade County in southeastern Florida...

* Until 345 PM EDT.

* At 141 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Miami, Hialeah, Coral Gables, South Miami, Kendall, North Miami, 
  Doral, Pinecrest, Opa-Locka, Miami Springs, Sweetwater, Miami 
  Shores, West Miami, El Portal, Medley, Miami International 
  Airport, Coral Terrace, Westchester, Fountainbleau and University 
  Of Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 2590 8029 2589 8019 2574 8022 2567 8033
      2565 8041 2575 8038

FLASH FLOOD...RADAR INDICATED

$$

Frye
1 follow-up statement
266 
WGUS72 KMFL 021922
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
322 PM EDT Fri Oct 2 2020

FLC086-021945-
/O.CON.KMFL.FF.W.0026.000000T0000Z-201002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Dade FL-
322 PM EDT Fri Oct 2 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT THIS 
AFTERNOON FOR NORTHERN MIAMI-DADE COUNTY...

At 322 PM EDT, Doppler radar indicated thunderstorms have started to 
move out of the region. Despite the lower rainfall rates, flash 
flooding is ongoing or expected to begin shortly due to slow run-off.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Miami, Hialeah, Coral Gables, South Miami, Kendall, North Miami, 
  Doral, Pinecrest, Opa-Locka, Miami Springs, Sweetwater, Miami 
  Shores, West Miami, El Portal, Medley, Miami International 
  Airport, Coral Terrace, Westchester, Fountainbleau and University 
  Of Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 2590 8029 2589 8019 2574 8022 2567 8033
      2565 8041 2575 8038

FLASH FLOOD...RADAR INDICATED

$$

Frye

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:55 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 2, 10:55 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1055 AM EDT Fri Oct 2 2020

.Mesoscale Update...

A quasi-stationary surface boundary remains draped across the region
today, which continues to focus rich tropical moisture across South
Florida (PWs of 2.0 to 2.25 in). Low-level flow remains out of the
north/northeast, while deeper-layer steering flow is out of the
south/southwest. This flow pattern will support convective
backbuilding again today, in addition to slow storm motions amid a
deeply saturated environment.

This morning's 12Z MFL RAOB displays a favorable environment for
efficient warm-rain processes, with abundant tropical moisture
through the column and a tall/skinny CAPE profile (NCAPE of 0.07).
With a favorable thermodynamic environment for heavy rainfall
production, the flooding threat will be dependent on where
localized mesoscale confluence becomes established this afternoon,
the amount of daytime heating, and the evolution of mid-level
fragmented vorticity traversing the eastern Gulf of Mexico.

GOES-16 visible imagery loops depict dense cloud coverage
encompassing the southern peninsula from early morning/ongoing
coastal convection. This will stunt daytime heating rates today,
limiting low-level buoyancy generation and the potential for
convection to become rooted at the surface. This could somewhat
reduce the intensity of convection and associated rain rates this
afternoon, however, pockets of cloud clearing/thinning could
locally steepen 0-3 km lapse rates and allow for convection to
take advantage of the aforementioned favorable thermodynamic
environment. With low-level CINH present across South Florida and
the abovementioned lack of diurnal heating, lifting parcels to
their LFCs could become problematic today. That being said, the
mid-level energy traversing the eastern Gulf of Mexico could
interact with the quasi-stationary surface boundary and deep/rich
moisture to provide a brief period of forced ascent across the
Gulf Coast of South Florida this afternoon.

Due to the above reasoning, pinpointing exact areas that could
receive locally heavy rainfall and potential urban flooding this
afternoon remains a challenge. Present indications are that
convection could re-initiate along the central and eastern
portions of South FLorida, where pockets of cloud clearing could
locally reduce inhibition and the mid-level energy could foster
low-level confluence. Storms that do manage to develop should
slowly drift northeastward with the mean steering flow, while
localized backbuilding will also be possible. If convection is
able to initiate and become surface-based, the east coast metros
of South Florida could be facing a more impactful flooding threat
the afternoon into the evening hours -- depending on the overall
coverage of convection. The WPC is maintaining a slight risk for
excessive rainfall for these areas to capture this conditional
flash flood threat. Please keep up with the latest from the NWS
Miami.

&&

.Prev Discussion... /issued 812 AM EDT Fri Oct 2 2020/

Aviation (12Z TAFs)...

Lingering frontal boundary and deep moisture across S FL will
continue to support enhanced convective chances today, with
coverage generally increasing after 17Z. Convection should re-develop
over the southern portions of the peninsula and slowly drift
northeastward through the afternoon. Anticipate sub-VFR cigs/vis
in heavy downpours today, though confidence in timing of impacts
is low at this time. Handling convection with VCTS for now, though
short-fused AMDs will likely be needed.

Prev Discussion... /issued 244 AM EDT Fri Oct 2 2020/

.Flooding Possible Into This Weekend...

SHORT TERM...

Today and Tonight...

An amplified flow pattern will prevail on the synoptic scale,
featuring western ridging and downstream eastern troughing. A series
of migratory perturbations will maintain the mean eastern trough,
though their influence will remain north of our area. This means
there is no "kick" to move the stalled frontal zone that is draped
across portions of our area. Deep moisture will remain in place
today as east-northeast low-level flow should enhance boundary layer
convergence over the Atlantic coastal areas at times. Conditions
remain favorable for efficient rainfall production today as
proximity soundings reveal a tall skinny CAPE profile, deep warm
cloud depths, and precipitable water values generally exceeding 2.2
inches. Warm rain processes are therefore expected with rain rates
potentially exceeding 2-3 inches per hour. Street and nuisance
flooding are probable in this environment, with flash flooding
possible. However the flash flooding threat is conditional and
dependent upon where training and/or backbuilding thunderstorm
clusters are able to occur. The areas most at risk for this are
along the Atlantic coast, and in particular across Palm Beach County
where 4 to 7 inches of rain has fallen over the previous 24 hours.
Given this potential, the Flood Watch remains in effect for the
coastal and metro areas of Palm Beach, Broward, and Miami-Dade
Counties.

There appear to be two general times during which heavy rain is
possible today. The first is during the early to mid morning hours
as a convectively generated outflow boundary pushes north from Cuba.
There is somewhat low confidence in how much precipitation we'll see
from this as the convection allowing models aren't very bullish with
either simulated reflectivity or QPF over our area. That said, the
radar presentation over the Keys is rather healthy as of this
writing. So the key question appears to be how far north/inland the
better rainfall rates will make it into mainland South Florida
before/if a weakening trend is observed. This bears watching through
the morning hours.

An additional window for heavy rain development, particularly along
the east coast, is during the afternoon to evening hours as north-
northeast winds increase to around 15 knots over the nearshore
waters while winds farther inland remain more northerly and weaker
in magnitude. This will enhance boundary layer convergence and bring
the potential for training/backbuilding showers and storms across
some portion of the east coast. An associated flooding and/or flash
flooding risk may then evolve. However this risk is conditional, and
its magnitude is highly dependent upon the mesoscale details.
These should become clearer throughout the day, so keep up with
forecast changes.

Storm total amounts through tonight should average 1 to 3 inches for
the east coast and southern Everglades, with isolated higher
amounts. Elsewhere, totals will generally be an inch or less on
average.

High temperatures should remain near, to slightly below, seasonal
averages given the uptick in cloud cover and rainfall. Lows should
be near seasonal means.

LONG TERM (Saturday through Friday)... A broad mid level trough
will remain in place across the eastern portion of the country
through the upcoming weekend. The frontal boundary will slowly
begin to lift northward as the weekend progresses. East to
northeasterly flow on Saturday will begin to veer to more of a
southeasterly direction on Sunday as the front continues to lift
towards the north. With the deep tropical moisture in place, and
the latest model guidance continuing to show PWAT values of 2.1 to
2.4 inches on Saturday and into the day on Sunday, the potential
for flooding will remain in place during this time frame. All of
this is still comes with a degree of uncertainty as it is highly
dependent on the mesoscale set up as showers and thunderstorms
could train or backbuild over the same area which would increase
the flooding risk as well. In General, an additional 1 to 3 inches
of rain could fall across the region with localized higher
amounts over areas where multiple rounds of showers and
thunderstorms develop. Because of this, the Flood Watch will
remain in effect through Sunday evening for Coastal and Metro Palm
Beach, Broward and Miami Dade Counties. This will continue to be
monitored as the weekend approaches.

During the early and middle portion of next week, the latest
computer model guidance shows the trough over the eastern portion of
the country beginning to lift out of the area and a more zonal flow
will start to develop in the mid levels. This will allow for a ridge
of high pressure to the south to elongate and try to build northward
over the region. At the same time, the frontal boundary that was
slowly creeping northward will stall out again somewhere in Central
Florida. In any event, it will remain close enough to South Florida
to still have an impact on our weather during this time frame. In
addition to all of this, additional moisture advection could take
place over the region from a potential area of low pressure evolving
in the Carribean Sea. Regardless of the development of the area of
low pressure, shower and thunderstorm chances will remain enhanced
over South Florida during this time frame due to the proximity of
the frontal boundary and the increased moisture advection over the
area. With the additional moisture remaining in place, there will
continue to be the potential for localized flooding during this time
frame. This will continue to be monitored as the weekend
progresses.

MARINE...

Showers and thunderstorms are likely into this weekend as a
front remains stalled across the area. Gentle to moderate
northeast to east breezes should prevail.

HYDROLOGY...

Total rain accumulations of 4 to 6 inches are possible into this
weekend with isolated higher amounts. This may lead to flooding
and/or flash flooding. A Flash Flood Watch is in effect through
Sunday for the Atlantic metro and coastal areas.

BEACH FORECAST...

Astronomically higher than normal tides may result in isolated
minor coastal flooding along coastal Miami-Dade, Broward, Palm
Beach counties.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  84  74  85  77 /  50  70  80  50
Fort Lauderdale  85  76  86  80 /  60  80  70  50
Miami            85  76  86  80 /  60  80  80  50
Naples           82  71  84  75 /  50  30  70  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday evening for FLZ068-072-074-168-172-
     173.

AM...None.
GM...None.

&&

Mesoscale Update...18/Weinman
Aviation...18/Weinman
Hazardous weather outlook, Oct 2, 9:48 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
948 AM EDT Fri Oct 2 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
030200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
948 AM EDT Fri Oct 2 2020

...Heavy Rain & Flooding Possible Into This Weekend...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: Flooding of urban and poorly drained areas is possible,
especially along the east coast where more impactful flooding is
possible. A Flood Watch is in effect for the Atlantic metro and
coastal areas.

Thunderstorms: Thunderstorms are possible through this evening with
greatest chance over the east coast metro areas.

Coastal Flooding: In addition to flooding from heavy rainfall,
coastal flooding is also possible near high tide cycles along the
Atlantic coast.

Waterspouts: Isolated waterspouts are possible over all local South
Florida waters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The flooding potential across the region may increase into this
weekend, especially for the eastern metro and coastal areas due to
the combination of heavy rainfall and high astronomical tides. There
is uncertainty in how widespread and impactful this flooding may be,
so keep up with forecast changes.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report winds and flooding to the National
Weather Service forecast office in Miami. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.For more information...visit the National
Weather Service in Miami website at www.weather.gov/miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:27 AM EDTSpecial Weather StatementMFLMiami-Dade63 min
Oct 2, 8:52 AM EDTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Oct 2, 1:08 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Oct 2, 2:33 PM EDTSpecial Marine WarningMFL57 min
Oct 2, 2:51 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Oct 2, 3:25 PM EDTSpecial Marine WarningMFL65 min
Oct 2, 3:33 PM EDTSpecial Weather StatementMFLMonroe57 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.